Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 513, NWS Baltimore/Washington

September 8, 2021King George County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Sep 8, 2021, 2:58 PM EDT for King George County, Virginia. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2021, 2:58 PM EDT (18:58 UTC)
Expired
Sep 8, 2021, 3:12 PM EDT
In force
14 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County King George County, VA

The radar

The Sterling radar (KLWX), 87 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 3:00 PM EDTHAIL 0.752 Nw Ninde, VADIME SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WUUS51 KLWX 081858
SVRLWX
VAC099-081930-
/O.NEW.KLWX.SV.W.0513.210908T1858Z-210908T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
258 PM EDT Wed Sep 8 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Eastern King George County in central Virginia...

* Until 330 PM EDT.

* At 258 PM EDT, a severe thunderstorm was located near Dahlgren,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  King George, Dahlgren, Potomac Beach, Rollins Fork, Ninde, Jersey
  and Shiloh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3823 7718 3841 7707 3840 7707 3841 7706
      3840 7702 3828 7698 3827 7698 3827 7702
      3826 7705 3818 7705 3817 7706 3816 7706
      3815 7707
TIME...MOT...LOC 1858Z 210DEG 28KT 3829 7708 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DHOF
2 follow-up statements
783 
WWUS51 KLWX 081904
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
304 PM EDT Wed Sep 8 2021

VAC099-081930-
/O.CON.KLWX.SV.W.0513.000000T0000Z-210908T1930Z/
King George VA-
304 PM EDT Wed Sep 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHEASTERN KING GEORGE COUNTY...

At 304 PM EDT, a severe thunderstorm was located over Dahlgren,
moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
King George, Dahlgren, Ninde and Potomac Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3827 7716 3840 7707 3841 7705 3840 7702
      3838 7701 3836 7701 3827 7698 3827 7700
      3826 7705
TIME...MOT...LOC 1904Z 270DEG 28KT 3831 7703 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DHOF
444 
WWUS51 KLWX 081912
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
312 PM EDT Wed Sep 8 2021

VAC099-081922-
/O.CAN.KLWX.SV.W.0513.000000T0000Z-210908T1930Z/
King George VA-
312 PM EDT Wed Sep 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KING GEORGE
COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.

LAT...LON 3827 7716 3840 7707 3841 7705 3840 7702
      3838 7701 3836 7701 3827 7698 3827 7700
      3826 7705
TIME...MOT...LOC 1912Z 210DEG 28KT 3837 7699 

$$

DHOF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 10:41 AM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Sep 8, 10:41 AM EDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1041 AM EDT Wed Sep 8 2021

.SYNOPSIS...
A strong cold front will approach from the west today before
pushing through the area tonight into Thursday. A large area of
high pressure will then move overhead Friday into the weekend
before pushing offshore early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest surface analysis depicts a strong area of low pressure
over eastern Ontario with its attendant cold front draped
across the eastern Great Lakes into the Ohio Valley. Forecast
for potential severe thunderstorms later this afternoon and
evening is generally on track, although there is still some
question how much pre-frontal activity can occur this afternoon,
and if it does, how strong it will be. 12Z IAD sounding shows a
lot of dry air aloft couple with some mid level stable layers.
Most models show some semblance of these features lasting into
early evening, so updrafts could be thwarted. The evening round
with potential linear segments close to the front will also have
severe potential.

Slightly modified previous discussion (with latest thinking)
follows...

High temperatures are expected to rise into the mid-upper 80s
this afternoon, with dewpoints rising into the mid-upper 60s and
perhaps even some near 70. This will result in a fairly wide
swath of moderate CAPE values in the 1500-2000 J/kg range ahead
of the approaching cold front (primarily east of the Blue
Ridge). Additionally, hi-res guidance hints at a corridor of
even higher CAPE amounts (closer to 2500 J/kg). A subtle
shortwave ahead of the main trough will move overhead this
afternoon. This combined with 10-15 kts of surface SSW flow
colliding with the bay breeze, should result in thunderstorm
development mid to late afternoon ahead of the main line of
storms, which will come through during the evening. This
afternoon round could pose a threat for an isolated tornado or
two as deep layer shear begins to increase. The primary
convective mode with storms this afternoon will be multicells
and perhaps supercells. Tornado threat with this round would
stem from backed low level flow near the bay breeze. Steep low-
level lapse rates will yield the threat for damaging winds as
well. Additionally, while not the largest threat, hail is still
a threat with the fist round of storms. Think it will be mostly
on the smaller side given weak mid-level lapse rates, but can't
rule out some larger hail should we get a stronger supercell to
form.

The second round of convection will come through during the
evening hours. This will be more of a linear structure
associated with the cold front. Primary threat with this round
will be damaging straight-line winds. An isolated tornado also
isn't out of the question with round 2 either in any properly
oriented linear activity as a low level jet increases ahead of
the front. However, low-level winds may be more southwesterly by
that point (limiting SRH). Time of day and less than ideal low
level thermodynamics could be limiting factors.

In addition to the severe threat, as the front becomes more
parallel to the upper flow, forward propagation of linear
features will tend to slow down as well. This fact may lead to
some locally heavy rain totals, especially in eastern parts of
the CWA, as clusters could train over areas for a time.
Hydrologically sensitive areas due to recent rainfall will be
most susceptible to any flooding, as precipitable water values
will not be excessively high.

With the frontal zone slow to progress to the east, some showers may
continue into the night, especially east of the Blue Ridge, along
with some thunderstorms for southern Maryland. Some patchy fog could
develop in the western valleys as skies clear there.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
For Thursday, guidance has slowed down the progression of the
cold front, even developing an area of low pressure along the
front. So, have added in a slight chance of showers to linger
into the day on Thursday, perhaps even into the early afternoon,
across central VA. Meanwhile, the upper level trough axis and a
secondary surface boundary will drop toward the Appalachians,
which could spark a few showers and storms near and west of the
Allegheny Front. In between, clouds should gradually clear. Cold
advection will result in highs in the mid 70s to lower 80s. Dry
weather is expected by Thursday night with cooler lows in the
50s for much of the area.

Mostly clear skies and high temperatures in the 70s are expected
on Friday as high pressure moves directly overhead. With clear
skies and light winds, should cool down quite nicely Friday
night, with lows expected in the 50s across much of the area.
However, areas along/east of I-95 may get closer to 60,
especially as you get closer to the waters. Then the mountains
out west could see lows into the low to mid 40s!

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Tranquil weather conditions are on tap this weekend as high pressure
overhead early Saturday begins to migrate offshore for the balance
of the weekend. Resultant weather will be dry conditions and near
normal temperatures as light winds turn out of the south. The high
will remain anchored over the Southeast and into the western
Atlantic early next week as the flow aloft remains generally zonal
in nature through Monday. A weak shortwave and slow moving front may
drop into Pennsylvania late Monday into Tuesday, which could yield
isolated showers across the northern third of the CWA, but much of
the area is expected to remain on the dry side. Temperatures will
trend warmer early next week, favoring slightly above normal levels
for this time of year, perhaps making a run at 90 degrees at the
warmer locations, while humidity levels slowly tick upwards.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions expected through early or mid afternoon at a
minimum with southerly wind gusts beginning to increase.
A couple rounds of storms are expected to develop late this
afternoon into the evening. First round would primarily be
around BWI, MTN, and perhaps DCA. Second round will traverse
much of the CWA (perhaps excluding CHO). Confidence is much
lower at CHO, as most convection looks to stay north, but can't
rule out something passing over during the evening hours. Have
timed these two rounds into the TAFs, but there are still wide
ranges of model solutions, so wouldn't necessarily take those
windows verbatim...though the evening round is higher
confidence. Gusty winds and heavy rain will be possible with the
storms.

After all of the thunderstorm activity ends Wednesday night,
winds will shift to the northwest in the wake of the frontal
passage, with the chance for showers dwindling. The front may
not quite clear the area into Thursday though, so the MVFR CIGs
may be a bit slower to depart than originally thought.

Could see a few showers linger Thursday afternoon around CHO as
the front slowly departs to the east, but shouldn't cause an
issue.

High pressure will dominate over the terminals Friday into the weekend,
delivering VFR conditions and light southerly breezes at around
10 knots or less.

&&

.MARINE...
Southerly flow continues today. Winds are at a bit of a lull at
mid morning, but should increase some this afternoon. Therefore,
kept the Small Craft Advisory out through the day. Strong to
severe thunderstorms may require Special Marine Warnings later
this afternoon into the evening. The chance for thunderstorms
and SCA gusts will diminish late at night as winds shift to the
northwest behind the cold front.

While winds remain light most of Thursday, a secondary front will
move through Thursday evening. SCA conditions will be possible
late Thursday into Friday, especially over the bay where
northerly winds channel.

High pressure overhead early Saturday will migrate offshore for the
balance of the weekend as light southerly winds and sub SCA
conditions prevail.

&&

.TIDES/COASTAL FLOODING...
Southerly breezes will persist today, delivering increasing tidal
anomalies and the threat for minor tidal flooding to a number of
sites along the tidal Potomac and western shores of the Chesapeake
Bay. Locations in the northern parts of the bay, as well as DC
SW Waterfront, have the greatest chances of seeing minor
flooding. However, most are threshold type events, so some
uncertainty looms. Advisories will be issued based on the latest
trends. A cold front will move across the area this evening and
overnight, turning winds offshore and allowing anomalies to
drop off, decreasing the threat for tidal flooding at all sites
through the end of the work week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 2 PM EDT this afternoon for
     MDZ508.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 AM EDT Thursday for ANZ530>533-
     537>542.
     Small Craft Advisory until 5 AM EDT Thursday for ANZ534-543.
     Small Craft Advisory until 11 PM EDT this evening for ANZ535-
     536.

&&

SYNOPSIS...CJL
NEAR TERM...ADS/CJL
SHORT TERM...CJL
LONG TERM...BKF
AVIATION...ADS/BKF/CJL
MARINE...BKF/CJL/ADS
TIDES/COASTAL FLOODING...CJL/ADS
Hazardous weather outlook, Sep 8, 10:49 AM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1049 AM EDT Wed Sep 8 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-091500-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1049 AM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging winds are possible
Wednesday afternoon and evening. An isolated tornado is possible
as well, particularly across northeastern Maryland. Locally heavy
rain may also lead to isolated instances of flooding during this
period.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-091500-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1049 AM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging winds are possible
Wednesday afternoon and evening, primarily near and east of
Interstate 81. Locally heavy rain may also lead to isolated
instances of flooding during this period in northern Virginia and
central Maryland.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-091500-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1049 AM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 10:48 PM EDTSmall Craft AdvisoryLWX27 hr
Sep 8, 2:11 PM EDTSpecial Marine WarningLWX69 min
Sep 8, 2:40 PM EDTSpecial Marine WarningLWX95 min
Sep 8, 6:11 PM EDTFlash Flood WatchLWXArlington, Fairfax, Loudoun, City of Alexandria, City of Fairfax, City of Falls Church10 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.